Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS La Crosse, WI

June 3, 2016Wabasha County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jun 3, 2016, 3:03 PM CDT for Wabasha County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2016, 3:03 PM CDT (20:03 UTC)
Expired
Jun 3, 2016, 3:30 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS83 KARX 032003
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT FRI JUN 3 2016

MNZ079-087-088-095-WIZ032-032030-
WINONA-WABASHA-FILLMORE-OLMSTED-BUFFALO-
303 PM CDT FRI JUN 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WINONA...
NORTHERN FILLMORE...WABASHA...EASTERN OLMSTED AND WESTERN BUFFALO
COUNTIES...

AT 302 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PEPIN TO NEAR SPRING VALLEY.
MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...BUFFALO...ST. CHARLES...PLAINVIEW...CHATFIELD...EYOTA...
LEWISTON...ELGIN...BUFFALO CITY...DOVER...STOCKTON...ROLLINGSTONE..

SEEK A SAFE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORMS PASS. 

LAT...LON 4441 9227 4443 9216 4441 9208 4444 9207
      4449 9178 4374 9180 4376 9240
TIME...MOT...LOC 2002Z 249DEG 28KT 4440 9212 4376 9235 

$$

WETENKAMP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 3, 12:51 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 3, 12:51 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1251 PM CDT FRI JUN 3 2016

.UPDATE...
Issued at 944 AM CDT Fri Jun 3 2016

Forecast updated to increase wind gusts this afternoon,
especially across the open areas of southeast Minnesota and
northeast Iowa. Considerable uncertainty remains on severe
thunderstorm potential this afternoon. Deeper mixing is now
suggested in the latest RAP and NAM forecast soundings, which will
limit the amount of CAPE available. Moisture and weakening shear
this afternoon will be a problem for the storms. Latest thinking
is that we could see some stronger wind gusts out of the high
based showers and storms, in the range of 40 to 50 mph. Will
continue to monitor moisture and wind shear trends closely today.

&&

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Fri Jun 3 2016

Timing, coverage, and strength of thunderstorms today and tonight
still in question as a vigorous Pacific trough drops south across
the Upper MS River Valley. 03.08Z analysis shows the primary
vorticity lobe aloft along the Canadian/MT border with the
surface low along the western SD/NE border and the warm front from
south of Sioux Falls, SD to Des Moines, IA.

A few high based showers/isolated thunderstorms are possible
this morning along northward advancing 850 hPa warm air advection
wing. The surface warm front will also lift northward through the
day, aligned along the MS River Valley by noon and then north of
the forecast area early this evening. Primary limiting factor
today/tonight for stronger (severe) storms will be instability.
Surface dew points only expected to rise into the mid to upper 50s
behind the front, resulting in MLCAPE values generally from 500
to 1000 J/kg. Good veering wind profile in the lowest 3 km in the
vicinity of the front, but deep layer shear (0 to 6 km) needed for
supercells is also rather weak (less than 30 kts) and disorganized.

Cannot completely rule out an isolated supercell/tornado near the
warm front, but think primary convective mode will be multi-
cellular with roughly 30 to 40 kts of 0-3 km bulk shear in the
warm sector. Primary threat will be damaging downburst wind given
DCAPE values up to 1500 J/kg and inverted-V soundings with steep
low-level lapse rates. Overall, skinny CAPE profiles should limit
hail size to below severe limits. A broken line of showers and
storms is expected to develop this afternoon and advance eastward
across the forecast area through this evening (3-10 pm). Highest
severe threat is mainly south and west of the forecast area,
coincident with best CAPE pool and highlighted by SPC Day 1
slight risk. However, higher severe potential locally appears to
be focused across northern WI. It is here where 0-3 km shear
vectors are perpendicular to the advancing convective line and in
the vicinity of the highest mid-level moisture transport. This
idea is supported by several of the convection-allowing models,
including the latest HRRR-CR and NAMNest.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM CDT Fri Jun 3 2016

Slow moving cold front on Saturday will allow for additional
showers and thunderstorms, some of which may become strong in the
late morning and early afternoon east of the MS River. Otherwise,
expect a gradual drying trend Saturday with cooler temperatures in
the lower to mid 70s with a breezy west-northwest wind.

Additional rain chances Sunday into Monday mainly along and
northeast of the MS River as short-waves rotate around deepening
trough across the northern Great Lakes. Cool temperatures with
breezy northwest wind.

Tuesday/Wednesday look dry as surface ridge axis takes up
residence across the region. Chance POPs to end the week seem
reasonable as additional ill-resolved short-waves drop south in
northwest flow aloft. At the same time, 500 hpa ridge over the
Rockies nudges eastward, allowing temperatures to rise slightly
into the upper 70s to lower 80s by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1251 PM CDT Fri Jun 3 2016

Scattered showers and isolated thunderstorms will continue across
the area through the afternoon hours and become more numerous this
evening. A few stronger storms are possible this evening with the
potential for gusty winds and perhaps small hail. Periods of MVFR
to IFR conditions are possible near any stronger storms. A cold
front pushes through the area late tonight into Saturday with
winds switching to the west. A few showers may linger into
Saturday, especially east of the Mississippi River.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

UPDATE...WETENKAMP
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...WETENKAMP
Hazardous weather outlook, Jun 3, 7:04 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
704 AM CDT FRI JUN 3 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
704 AM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN. SOME
THUNDERSTORMS MAY BECOME STRONG TO SEVERE. DAMAGING WINDS AND HAIL
ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY AGAIN SATURDAY MAINLY EAST OF THE
MISSISSIPPI RIVER. A FEW OF THESE STORMS MAY BECOME STRONG BY
AFTERNOON WITH SMALL HAIL BEING THE MAIN THREAT. THUNDERSTORMS
REMAIN POSSIBLE SUNDAY...AND ARE AGAIN IN THE FORECAST FROM
WEDNESDAY NIGHT INTO THURSDAY. THE RISK FOR SEVERE WEATHER LOOKS
TO BE LOW WITH ANY OF THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE ALERT FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/ROGERS

In the hours before

Special weather statement, Jun 3, 3:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT FRI JUN 3 2016

MNZ079-087-088-095-WIZ032-032030-
WINONA-WABASHA-FILLMORE-OLMSTED-BUFFALO-
303 PM CDT FRI JUN 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WINONA...
NORTHERN FILLMORE...WABASHA...EASTERN OLMSTED AND WESTERN BUFFALO
COUNTIES...

AT 302 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PEPIN TO NEAR SPRING VALLEY.
MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...BUFFALO...ST. CHARLES...PLAINVIEW...CHATFIELD...EYOTA...
LEWISTON...ELGIN...BUFFALO CITY...DOVER...STOCKTON...ROLLINGSTONE..

SEEK A SAFE SHELTER INSIDE A STURDY BUILDING UNTIL THE STORMS PASS.

LAT...LON 4441 9227 4443 9216 4441 9208 4444 9207
      4449 9178 4374 9180 4376 9240
TIME...MOT...LOC 2002Z 249DEG 28KT 4440 9212 4376 9235

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:31 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau44 min
Jun 3, 3:52 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau53 min
Jun 3, 5:13 PM CDTSevere Thunderstorm WarningARXClark, Jackson47 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.